Hey, Dr. Ken Starr with the Wellness Group in Arroyo Grande. I wanted to take a minute to fully explain, what is precipitated withdrawal? You’ve probably heard about precipitated withdrawal, maybe you’ve experienced it. Here’s what precipitated withdrawal is. Buprenorphine or trade name or brand name Suboxone, has a higher binding efficiency, it’s a stronger magnet at that opiate receptor in the brain than any other opiate for the most part. So if you have any other opiates in your system, whether it’s fentanyl, heroin, pain pills, whatever, there’s anything down to that receptor and you take Suboxone, boom, it pulls it off.

Alright? It’s a stronger magnet. It’s a stronger affinity, that receptor, and there’s much less activity. OK, so precipitated withdrawal is that opiate receptor has opiates on it to some degree, enough that when you take buprenorphine, it’s binding it, it is pulling it off and it’s causing precipitated withdrawal. How do you avoid that? One, you have to wait a long time. You have to wait until your full withdrawal so that opiate receptors empty, right? Just like a cold drink of water on a hot day. Your opiate receptors empty, you take that Suboxone and you feel better. The other way you do it is you start with very small doses. I have my patient start with two milligrams of buprenorphine or Suboxone, two milligrams every hour or two hours and take… Every hour, two hours, you take that until you have eight milligrams and then you’re good, then you’re… You’re OK. And you can just take eight once a day. You can take eight twice a day or whatever you need. But a lot of people think, like “Oh I’m allergic to Suboxone.”

They took it and had withdrawal. That’s not an allergy. That’s just precipitated withdrawal. So you understand that precipitated withdrawal is really the buprenorphine binding that opiate receptor that still has some degree of opiate on it? You’re not quite ready or maybe too much, and then it pulls it off and it’s very unpleasant. When you go into withdrawal, naturally, kind of a natural off gassing of, you gradually get sicker and sicker and sicker. With precipitated withdrawal, boom, it yanks it off all at once.

Ok, that’s what precipitated withdrawal is. The other misconception, what you need to know is that it’s not the Naloxone and the Suboxone that’s causing this. So a lot of my patients think, well, if I just take the generic Subutex eight milligram tablet, I can take it earlier, it won’t cause that. You’re wrong. It’s the buprenorphine. It’s not the Naloxone. That’s a whole different conversation. But it’s not the Naloxone, trust me.

You have to wait till you’re in full withdrawal. I tell people the wait til you’re totally ready to tap out. Maybe it’s one day, maybe it’s two day, maybe it’s 18 hours, whatever. You just can’t take it anymore. Start with low doses, two milligrams every couple of hours build up. You have that first eight milligrams on board and you can just do eight once a day or eight twice a day or whatever, OK? That’s how you avoid precipitated withdrawal. It’s very important. It’s not the Naloxone component and also not starting too much at once.

If you’re totally ready, you’re super ready, you can’t wait any longer, you’re in full withdrawal, but then you take eight milligrams: that can make you feel unwell too. And that has to do with different opiate receptor binding types. There’s alpha, gamma, mu, other receptors that get stimulated preferentially and that can make you feel bad. Precipitated withdrawal: that’s what it is. That’s how to avoid it. Thank you. Please share. Subscribe. Dr. Ken Starr, the Wellness Group in Arroyo Grande.

Thank you.

 

Now offering Addiction Medicine Specialty consultation to residential and detox programs in California, Washington, and Oregon.

X
CALL US
Consultation